Alert archive / California / Beach Hazards Statements in 2022

Beach Hazards Statement 10, NWS San Francisco Bay Area, CA

May 3, 20226 counties in California

NWS San Francisco Bay Area, CA issued this beach hazards statement at May 3, 2022, 1:09 PM PDT for 6 counties in California. It took effect at May 5, 2022, 6:00 AM PDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
May 3, 2022, 1:09 PM PDT (20:09 UTC)
In effect from
May 5, 2022, 6:00 AM PDT
Expired
May 5, 2022, 8:00 PM PDT
In force
14 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 8.2 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2022-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2022-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2149 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

785 
WHUS46 KMTR 032009
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
109 PM PDT Tue May 3 2022

...SNEAKER WAVES AND ENHANCED RIP CURRENTS THURSDAY...

.A longer period northwest swell will arrive early Thursday. The
long period swell will result in increased risk of sneaker waves 
and strong rip currents. Individuals are advised to remain off of
exposed coastal rocks and jetties if visiting the coast.

CAZ006-505-509-529-530-040500-
/O.NEW.KMTR.BH.S.0010.220505T1300Z-220506T0300Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Fransisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
109 PM PDT Tue May 3 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING...

* WHAT...Increased risk of sneaker waves and strong rip currents  
  along the coast.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Fransisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast.

* WHEN...From Thursday morning through Thursday evening.

* IMPACTS...Energetic surf zone resulting in dangerous swimming
  and surfing conditions with localized beach erosion.

* ADDITIONAL DETAILS...Highest risk of sneaker waves and strong
  rip currents during the afternoon Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
7 follow-up statements
069 
WHUS46 KMTR 040431
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
931 PM PDT Tue May 3 2022

...SNEAKER WAVES AND ENHANCED RIP CURRENTS THURSDAY...

.A longer period northwest swell will arrive early Thursday. The
long period swell will result in increased risk of sneaker waves
and strong rip currents. Individuals are advised to remain off of
exposed coastal rocks and jetties if visiting the coast.

CAZ006-505-509-529-530-041300-
/O.CON.KMTR.BH.S.0010.220505T1300Z-220506T0300Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Fransisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
931 PM PDT Tue May 3 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THURSDAY
MORNING THROUGH THURSDAY EVENING...

* WHAT...Increased risk of sneaker waves and strong rip currents
  along the coast.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes
  National Seashore, San Fransisco Peninsula Coast, Northern
  Monterey Bay and Southern Monterey Bay and Big Sur Coast.

* WHEN...From Thursday morning through Thursday evening.

* IMPACTS...Energetic surf zone resulting in dangerous swimming
  and surfing conditions with localized beach erosion.

* ADDITIONAL DETAILS...Highest risk of sneaker waves and strong
  rip currents during the afternoon Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
777 
WHUS46 KMTR 041234
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
534 AM PDT Wed May 4 2022

...SNEAKER WAVES AND ENHANCED RIP CURRENTS THURSDAY...

.A longer period northwest swell will arrive early Thursday. The
long period swell will result in increased risk of sneaker waves
and strong rip currents. Individuals are advised to remain off of
exposed coastal rocks and jetties if visiting the coast.

CAZ006-505-509-529-530-042200-
/O.CON.KMTR.BH.S.0010.220505T1300Z-220506T0300Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Fransisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
534 AM PDT Wed May 4 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THURSDAY
MORNING THROUGH THURSDAY EVENING...

* WHAT...Increased risk of sneaker waves and strong rip currents
  along the coast.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes
  National Seashore, San Francisco Peninsula Coast, Northern
  Monterey Bay, Southern Monterey Bay and Big Sur Coast.

* WHEN...From Thursday morning through Thursday evening.

* IMPACTS...Energetic surf zone resulting in dangerous swimming
  and surfing conditions with localized beach erosion.

* ADDITIONAL DETAILS...Highest risk of sneaker waves and strong
  rip currents during the afternoon Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
369 
WHUS46 KMTR 042146
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
246 PM PDT Wed May 4 2022

...SNEAKER WAVES AND ENHANCED RIP CURRENTS THURSDAY...

.A longer period northwest swell will arrive early Thursday. The
long period swell will result in increased risk of sneaker waves
and strong rip currents. Individuals are advised to remain off of
exposed coastal rocks and jetties if visiting the coast.

CAZ006-505-509-529-530-050600-
/O.CON.KMTR.BH.S.0010.220505T1300Z-220506T0300Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Fransisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
246 PM PDT Wed May 4 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THURSDAY
MORNING THROUGH THURSDAY EVENING...

* WHAT...Increased risk of sneaker waves and strong rip currents 
  along the coast.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay, Southern Monterey Bay and Big Sur Coast.

* WHEN...From Thursday morning through Thursday evening.

* IMPACTS...Energetic surf zone resulting in dangerous swimming 
  and surfing conditions with localized beach erosion.

* ADDITIONAL DETAILS...Highest risk of sneaker waves and strong 
  rip currents during the afternoon Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
029 
WHUS46 KMTR 050534
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
1034 PM PDT Wed May 4 2022

...SNEAKER WAVES AND ENHANCED RIP CURRENTS THURSDAY...

.A longer period northwest swell will arrive early Thursday. The
long period swell will result in increased risk of sneaker waves
and strong rip currents. Individuals are advised to remain off of
exposed coastal rocks and jetties if visiting the coast.

CAZ006-505-509-529-530-051600-
/O.CON.KMTR.BH.S.0010.220505T1300Z-220506T0300Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Fransisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
1034 PM PDT Wed May 4 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM PDT
THURSDAY THROUGH THURSDAY EVENING...

* WHAT...WHAT...Increased risk of sneaker waves and strong rip currents 
  along the coast.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay, Southern Monterey Bay and Big Sur Coast.

* WHEN...From Thursday morning through Thursday evening.

* IMPACTS...Energetic surf zone resulting in dangerous swimming 
  and surfing conditions with localized beach erosion.

* ADDITIONAL DETAILS...Highest risk of sneaker waves and strong 
  rip currents during the afternoon Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay off coastal rocks and jetties. Keep children close, keep 
pets on leashes, and never turn your back to the ocean. Remain out
of the water to avoid hazardous swimming conditions. 


&&

$$
115 
WHUS46 KMTR 051301
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
601 AM PDT Thu May 5 2022

...SNEAKER WAVES AND ENHANCED RIP CURRENTS TODAY...

.A longer period northwest swell has arrived early this morning
whic will result in increased risk of sneaker waves and strong 
rip currents. Individuals are advised to remain off of exposed 
coastal rocks and jetties if visiting the coast.

CAZ006-505-509-529-530-052200-
/O.CON.KMTR.BH.S.0010.000000T0000Z-220506T0300Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Fransisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
601 AM PDT Thu May 5 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Increased risk of sneaker waves and strong rip currents 
  along the coast.

* WHERE...Coastal North Bay Including Point Reyes National
  Seashore, Southern Monterey Bay and Big Sur Coast, San Francisco
  Peninsula Coast, San Francisco and Northern Monterey Bay.

* WHEN...Through this evening.

* IMPACTS...Energetic surf zone resulting in dangerous swimming 
  and surfing conditions with localized beach erosion..

* ADDITIONAL DETAILS...Highest risk of sneaker waves and strong
  rip currents during the afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
345 
WHUS46 KMTR 052234
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
334 PM PDT Thu May 5 2022

...SNEAKER WAVES AND ENHANCED RIP CURRENTS TODAY...

.A longer period northwest swell has arrived early this morning
whic will result in increased risk of sneaker waves and strong
rip currents. Individuals are advised to remain off of exposed
coastal rocks and jetties if visiting the coast.

CAZ006-505-509-529-530-060300-
/O.CON.KMTR.BH.S.0010.000000T0000Z-220506T0300Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Fransisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
334 PM PDT Thu May 5 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING...

* WHAT...Increased risk of sneaker waves and strong rip currents 
  along the coast.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay, Southern Monterey Bay and Big Sur Coast.

* WHEN...From Thursday morning through Thursday evening.

* IMPACTS...Energetic surf zone resulting in dangerous swimming 
  and surfing conditions with localized beach erosion.

* ADDITIONAL DETAILS...Highest risk of sneaker waves and strong 
  rip currents during the afternoon Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay off coastal rocks and jetties. Keep children close, keep 
pets on leashes, and never turn your back to the ocean. Remain out
of the water to avoid hazardous swimming conditions. 

&&

$$
592 
WHUS46 KMTR 060249
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
749 PM PDT Thu May 5 2022


CAZ006-505-509-529-530-060400-
/O.EXP.KMTR.BH.S.0010.000000T0000Z-220506T0300Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Fransisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
749 PM PDT Thu May 5 2022

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM PDT THIS EVENING...

Sneaker waves are no longer expected, but some rip currents and 
occasional large shore break are could linger into the night. 

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this beach hazards statement went out at May 3, 10:47 AM PDT, 2 hours 22 minutes earlier.

Area forecast discussion, May 3, 10:47 AM PDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1047 AM PDT Tue May 3 2022

.SYNOPSIS...A warming trend and continued dry weather conditions are
anticipated through midweek. Temperatures trend cooler on Friday and
continue into the upcoming weekend with breezy onshore winds
developing.

&&

.DISCUSSION...as of 07:30 AM PDT Tuesday...Early morning
satellite imagery depicts clear skies across the majority of
California, including the San Francisco Bay Area and Central
Coast. These clear skies come in response to the departure of a
storm system that was over the PacificNW/NorCal yesterday.
Yesterday's disturbance has shifted east over the
Boise/intermountain west area with high amplitude eastern Pacific
high pressure ridging now building ashore this morning. Sunrise
temperatures are a mixed bag, with areas that were under cloud
cover yesterday morning running cooler, while areas under clear
skies yesterday running warmer. Generally speaking, expect a short
term warming trend that will peak on Wednesday as the high
pressure intensifies over the Golden State. Warm air advection
aloft over the next 48 hours will lead to above-average daytime
highs, especially on Wednesday when 850MB temperatures rise to
16-17C by 00Z Thu (Wednesday late aft). That said, near term
guidances suggests strengthening onshore flow between 20-21Z
(1-2PM) Wednesday meaning that nearshore areas will likely be
capped near or at their temperatures in the early afternoon rather
than the late afternoon when temperatures generally hit their
peaks. As such, nearshore areas are not expected to warm beyond
the 60s-70s, while interior areas are more likely to see the 80s.
The forecast trend for afternoon temperatures, especially
nearshore, has been slowly decreasing as these onshore winds come
into better view. Additionally, marine stratus will likely develop
along the coast on Wednesday, however, we are still determining
when/if the stratus will surge ashore during the PM hours. An
early arrival of stratus would surely limit maximum daytime
temperatures and will be a significant focus of today's forecast
package.

Beyond mid week, unsettled weather will return as a series of
vorticity pulses round through a long wave trough centered over
the Gulf of Alaska. These disturbances will promote strengthened
onshore flow, cooler temperatures, increased cloud cover, and even
the (meager) potential for light rain for the North Bay and
portions of the coast by Friday PM. The last of these vorticity
waves will stimulate the long wave to become progressive and
descend towards the lower 48 from the Gulf of Alaska. The current
trajectory positions the trough into an insider slider type
pattern through this weekend, greatly increasing the odds of gusty
northerly winds developing. These winds will be the next topic of
concern following the mid-week warm up. For now, however, no
significant changes are needed to the current forecast package.
See previous discussion for more details on the current forecast.

.PREVIOUS DISCUSSION...as of 03:05 AM PDT Tuesday...Temperatures
early this morning range from the mid 40s to the lower 50s under a
mostly clear sky. Additionally, winds have diminish to light and
variable over much of the region. That said, we continue to see
wind gusts greater than 40 mph in the highest peaks of the
interior North Bay Mountains, Diablo Range, and Santa Cruz
Mountains.

In wake of an exiting mid/upper level trough, high pressure over
the eastern Pacific will build over the region during the next
36-84 hours. As such, winds will continue to ease through midweek
and temperatures will continue on a warming trend. Look for
widespread mid/upper 60s near the coast to lower 80s across the
interior this Tuesday afternoon. By Wednesday, 850 mb temperatures
will reach or exceed 15 deg C. This will allow for widespread 80s
across inland areas with some of the region's warmest interior
locations approaching or exceeding 90 deg F. Meanwhile,
temperatures will be cooler near the coast within the marine
boundary layer and continued onshore flow. Might even see a return
of coastal stratus by Wednesday afternoon and/or evening.

Temperatures trend cooler late in the week and into the upcoming
weekend as mid/upper level troughing returns to the Pacific
Northwest. This will also bring unsettled conditions to the
Pacific Northwest and northern California as a series of weather
systems push inland. While some light rain showers may develop as
far south as northern Sonoma County on Friday, a majority of the
region will remain dry. Temperatures fall to below seasonal
averages and onshore winds increase this weekend as the
aforementioned trough deepens along the West Coast. This said,
chances of precipitation look greatest to the north of the region
with no widespread rainfall anticipated across the Bay Area and/or
Central Coast.

&&

.AVIATION...as of 10:45 AM PDT Tuesday...For the 18Z TAFs. VFR
conditions prevail at all terminals. Expect this to be the case
for most terminals through early Wednesday. Winds have eased on
some higher elevation sites so LLWS has removed. Guidance does
bring in some low clouds to the coast tonight and possibly into
MRY/SNS.

Vicinity of KSFO... VFR with clear skies and onshore winds. Clouds
may develop near the San Bruno Gap late tonight, but should remain
away from terminal.

KSFO Bridge Approach...Similar to KSFO.

Monterey Bay... VFR with clear skies and with onshore winds. Lower
confidence portion of the forecast, but did bring some low cigs
into MRY and SCT into SNS early Wednesday. Spotty coverage on cigs
early Wednesday.

&&

.MARINE...as of 10:36 AM PDT Tuesday...High pressure to the north
and low pressure to the south will maintain breezy to gusty
northerly winds over the coastal waters today. Winds are forecast
to slowly diminish today but will  remain moderate to locally
strong through much of the week,  especially south of Point Sur.
Wind driven seas will dominate  through mid- week with a pair of
longer period swells arriving by  Thursday.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...SCA...Pt Reyes to Pigeon Pt 0-10 nm
             SCA...Pigeon Pt to Pt Pinos 0-10 nm
             SCA...Pt Arena to Pigeon Pt 10-60 nm
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
             SCA...Pt Arena to Pt Reyes 0-10 nm
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
             SCA...Mry Bay from 12 PM

&&

PUBLIC FORECAST: DRP/RG
AVIATION: MM
MARINE: MM

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 2:52 AM PDTSmall Craft AdvisoryMTR48 hr

Nearby

Beach Hazards Statements in California, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.